Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2019, 12:51 AM CDT for Jasper County, Polk County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2019, 12:51 AM CDT (05:51 UTC)
- Expired
- Sep 22, 2019, 1:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted.
396
WUUS53 KDMX 220551
SVRDMX
IAC099-153-220630-
/O.NEW.KDMX.SV.W.0232.190922T0551Z-190922T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1251 AM CDT Sun Sep 22 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in central Iowa...
Jasper County in central Iowa...
* Until 130 AM CDT.
* At 1251 AM CDT, a severe thunderstorm was located near Pleasant
Hill, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, Ankeny, Newton, Altoona, Pleasant Hill, Carlisle,
Bondurant, Mitchellville, Colfax, Monroe, Prairie City, Baxter,
Adventureland Amusement Park, Iowa Speedway, Prairie Meadows, Rock
Creek Lake, Sully, Kellogg, Runnells and Mingo.
This includes Interstate 80 between mile markers 140 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9333 4150 9333 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4151 9344 4151 9350 4171 9357 4186 9318
4186 9285 4151 9285
TIME...MOT...LOC 0551Z 240DEG 44KT 4157 9338
HAIL...1.00IN
WIND...60MPH
$$
Donavon3 follow-up statements
393
WWUS53 KDMX 220606
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
106 AM CDT Sun Sep 22 2019
IAC099-153-220630-
/O.CON.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Polk IA-Jasper IA-
106 AM CDT Sun Sep 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL POLK AND JASPER COUNTIES...
At 105 AM CDT, a severe thunderstorm was located over Colfax, or 10
miles west of Newton, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Newton, Bondurant, Mitchellville, Colfax, Monroe, Prairie City,
Baxter, Iowa Speedway, Rock Creek Lake, Sully, Kellogg, Mingo, Lambs
Grove, Reasnor, Valeria, Prairie City Krohn Airport, Newton Municipal
Airport and Rock Creek State Park.
This includes Interstate 80 between mile markers 147 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9333 4175 9346 4186 9318 4186 9285
4151 9285
TIME...MOT...LOC 0605Z 252DEG 29KT 4165 9323
HAIL...0.88IN
WIND...60MPH
$$
Donavon111
WWUS53 KDMX 220616
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
116 AM CDT Sun Sep 22 2019
IAC153-220625-
/O.CAN.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Polk IA-
116 AM CDT Sun Sep 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POLK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4151 9327 4179 9334 4186 9318 4186 9300
4157 9289
TIME...MOT...LOC 0615Z 252DEG 29KT 4168 9313
$$
IAC099-220630-
/O.CON.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Jasper IA-
116 AM CDT Sun Sep 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN JASPER COUNTY...
At 115 AM CDT, a severe thunderstorm was located near Newton, moving
east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Newton, Colfax, Prairie City, Baxter, Iowa Speedway, Mingo, Lambs
Grove, Reasnor, Valeria, Prairie City Krohn Airport and Newton
Municipal Airport.
This includes Interstate 80 between mile markers 152 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9327 4179 9334 4186 9318 4186 9300
4157 9289
TIME...MOT...LOC 0615Z 252DEG 29KT 4168 9313
HAIL...0.88IN
WIND...60MPH
$$
Donavon871
WWUS53 KDMX 220625
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
125 AM CDT Sun Sep 22 2019
IAC099-220635-
/O.EXP.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Jasper IA-
125 AM CDT Sun Sep 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER COUNTY WILL
EXPIRE AT 130 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4151 9327 4179 9334 4186 9318 4186 9300
4157 9289
TIME...MOT...LOC 0625Z 240DEG 44KT 4173 9301
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:02 AM CDT, 49 minutes earlier.
Area forecast discussion, Sep 22, 12:02 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1202 AM CDT Sun Sep 22 2019 .UPDATE... Issued at 1201 AM CDT Sun Sep 22 2019 Area of thunderstorms moving into Central Iowa at 05z and monitoring for localized flash flooding. Rainfall rates of 1 to 2 inches per hour have occurred quickly late this evening over portions of Adair County now moving into the metro. Area of heaviest rainfall is progressive and have not expanded the FF.A at this time. && .DISCUSSION.../Tonight through Saturday/ Issued at 357 PM CDT Sat Sep 21 2019 Upper trough over the Northern/Central Plains will slowly push east/northeast through Sunday. At the surface, a low over west central MN with an attendant cold front extending into northwest Iowa then back into eastern Nebraska will make its way across the northwest third to half of the state by 22/06Z then roughly along a line from DBQ to LWD by 22/12Z. Some weak forcing has worked into northwest Iowa and triggered some thunderstorms across the area near the frontal boundary. The forcing is progged to lift into MN by 00Z thus diminishing the threat for storms in that area after that time. One interesting thing on SPC meso analysis page was an axis of 0-3km MLCAPE and surface vorticity along that frontal boundary. During the evening, more broad scale lift will overspread the area along and ahead of the frontal boundary and expand storm coverage into west central/southwest Iowa this evening. Looking at soundings we do have strong unidirectional shear so storms that develop along the front do have the potential for damaging wind and large hail. SPC meso page keeps that axis of 0-3KM CAPE and surface vorticity along that frontal boundary and expands it all the way into southwest Iowa by 22/02 - 22/03Z. If storms can intensity with the added forcing this evening we could see a potential for funnels in addition to large hail and damaging wind. The threat over southern/southeast Iowa remains heavy rainfall with a potential for flash flooding. PWATs remain between 1.7 and 1.9 inches for tonight. This mornings rainfall which dropped more than three quarters of an inch up to 1.8 inches over the southeast certainly sets the stage for potential flooding in the area where the current flash flood watch in effect. There will be at least light precip continuing through the evening ahead of the boundary but as the front sinks into the area late evening and overnight, more heavy rainfall will occur. An additional 1 to 2 inches is likely with local 2 to 3 inch amounts possible. On Sunday, the upper trough pushes through and a second surge of moisture moves up into Iowa so areas along and southeast of the boundary will continue to see moderate to heavy rainfall. By late afternoon the upper trough axis is roughly through the central part of the state with precip mainly east of the forecast area. By early to mid evening the threat will be east of our forecast area. High pressure moves in for Monday with an upper ridge overhead and a surface high moving across. Late Tuesday through Wednesday, another upper trough sweeps through the area bringing another threat for showers and storms. We will see another break for Thursday but Friday into Saturday, another, deeper trough sets up to the west and pushes across the region. There is a potential for the Gulf to open up again bringing a lot of moisture up into the area for more showers and storms...and a heavy rainfall will again be a threat with this system. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1201 AM CDT Sun Sep 22 2019 Storms quickly expanding over the area tonight as expected. Lowering cigs and vsby with heavy downpours as storms roll through. Rain will continue on/off overnight with additional light to at times moderate rain through about 18z Sunday. IFR/MVFR conditions will remain until about 18z most areas with KOTM seeing MVFR hanging on until around 00z. Improvement regionwide aft 00z with light northwest flow. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening for IAZ074-075-083>086- 092>097. && UPDATE...REV DISCUSSION...FAB AVIATION...REV
Hazardous weather outlook, Sep 21, 3:49 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Sat Sep 21 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081- 082-221100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Adams-Union- 349 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...Tonight Scattered thunderstorms are possible into tonight. A few storms may be strong to severe with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Non-severe thunderstorms are possible Sunday...especially east and southeast. Periodic thunderstorms are forecast Tuesday through Friday. A few storms may be at least strong on Friday with additional potential for heavy rain. The potential for the severe weather will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. IAZ074-075-083>086-092>097-221100- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 349 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of southern Iowa. .DAY ONE...Tonight A Flash Flood Watch remains in effect for the area tonight through Sunday with locally heavy rains anticipated. Please visit the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms are possible into tonight. A few storms may be strong to severe into the evening, especially southwest. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flash Flood Watch is in effect for the area through Sunday with locally heavy rains expected. Widespread one to three inch rainfalls may occur by Sunday afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Non-severe thunderstorms are also possible Sunday. Periodic thunderstorms are forecast Tuesday through Friday. A few storms with heavy rains may be at least strong on Friday. The potential for the severe weather will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening...especially southwest. Rainfall and or flooding reports are always appreciated. Small
In the hours before
Special weather statement, Sep 21, 10:49 PM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Des Moines IA 1049 PM CDT Sat Sep 21 2019 IAZ070-071-220430- Adair-Cass- 1049 PM CDT Sat Sep 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MADISON...CASS AND ADAIR COUNTIES... At 1047 PM CDT, a large cluster of strong thunderstorms was moving through most of Cass and Adair counties. These storms will produce wind gusts in excess of 40 mph at times, along with some small hail. The storms will also produce heavy, at times blinding downpours, with rainfall rates of one to two inches per hour. This could lead to localized flash flooding, which is particularly dangerous at night. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. This includes Interstate 80 between mile markers 50 and 97. LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516 TIME...MOT...LOC 0347Z 256DEG 43KT 4125 9503 Lee
Special weather statement, Sep 21, 11:51 PM CDT, 1 hour before
Special Weather Statement National Weather Service Des Moines IA 1151 PM CDT Sat Sep 21 2019 IAZ058>061-071>073-081-082-220800- Guthrie-Dallas-Polk-Jasper-Adair-Madison-Warren-Adams-Union- Including the cities of Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, and Creston 1151 PM CDT Sat Sep 21 2019 ...Thunderstorms With Very Heavy Rainfall Moving Across Central Iowa... An area of thunderstorms is expanding into Central Iowa late this evening and will continue spreading east northeast toward Interstate 35 and Interstate 80 over the next several hours. Expect very heavy rainfall with up to 1 to 2 inches of rainfall in an hour with some of the heavier storms. This will result in ponding of water on roads and interstates and also result in possible visibility reductions to near zero for brief periods of time. Localized street flooding may also occur in areas with poor drainage. If traveling late this Saturday evening, exercise caution and be on the lookout for slowing traffic and ponding of water on roadways. Reduce speed and slow down if you encounter heavy downpours. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 10:49 PM CDT | Special Weather Statement | DMX | Adair, Cass | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.